Tramadol is a prescription painkiller prescribed for both acute and chronic pain, ranging from moderate to severe. Although tramadol elicits weaker opioid effects than other opioids like morphine, Vicodin, and OxyContin, it’s still possible to overdose on this medication—especially if you misuse or abuse it. It’s vital to know the signs and symptoms of a tramadol overdose so you can get help for yourself or someone else as soon as possible.1
Signs of a Tramadol Overdose
A tramadol overdose occurs when you’ve used a toxic amount of tramadol that overwhelms your body. The risk of overdose increases when you mix tramadol with other central nervous system (CNS) depressants, such as alcohol, benzodiazepines, barbiturates, or other opioids. A tramadol overdose can be life-threatening, which is why it’s so important to know the signs and symptoms. Knowing what to look out for can help save your life or someone else’s.
Signs of a tramadol overdose include:1,2,3,4
- Slowed or stopped breathing
- Slowed heartbeat
- Extreme sleepiness or drowsiness
- Unable to wake up
- Difficulty speaking
- Severe vomiting
- Muscle weakness
- Cold, clammy skin
- Purple lips and fingernails
- Pinpoint pupils
Who is at Risk of an Overdose?
Certain people have an increased risk of experiencing a tramadol overdose than others. These people include those who:2
- Take more tramadol than prescribed
- Take tramadol illegally
- Combine tramadol with other medicines and/or alcohol
- Have reduced liver or kidney function
- Have sleep apnea
- Are over 65 years old
How to Treat a Tramadol Overdose
If you suspect you or someone else is experiencing a tramadol overdose, call 911 immediately. Make sure you stay with the person overdosing until the first responders arrive.
Don’t hesitate to administer naloxone (Narcan) if you have it on you. Naloxone is a medication that rapidly reverses the life-threatening effects of an opioid overdose. It does this by binding to opioid receptors in the brain and blocking the effects of other opioids like tramadol. Narcan can restore normal breathing in someone who has overdosed on tramadol. However, its effects only last between 30 and 90 minutes, after which you may need to give an additional dose if the person begins to overdose on tramadol again.4
Naloxone comes in two formulations:4
- Pre-packaged nasal spray (Narcan): The nasal spray is easier for a lay person to administer, especially in the home or in the community. It comes with step-by-step instructions.
- Injectable: There are several types of injectable naloxone formulations, the most common one being an intramuscular type. Sometimes, first responders or healthcare providers may inject naloxone under the skin or directly into a vein.
After administering naloxone, stay with the person and observe them until first responders arrive. Other things you can do include:5
- Try to keep the person awake if you can
- Roll them onto their side to prevent inhalation of vomit
Where to Buy Naloxone
While every state has different naloxone access laws, it is relatively easy to buy naloxone to carry on you, especially if you know someone who misuses tramadol or any other opioid. In most states, you can buy naloxone without a prescription at pharmacies, such as:
- Rite Aid
If you don’t live in a state in which naloxone is available over the counter, you may get a prescription from your doctor and fill it at a local pharmacy.
Treating Immediate Withdrawal at the Hospital
Individuals who are dependent on or addicted to tramadol will go into immediate withdrawal once you administer naloxone. Tramadol withdrawal symptoms include flu-like symptoms, as well as rapid heart rate, high blood pressure, and tremors. These withdrawal symptoms are distressing, but they aren’t typically life-threatening. A tramadol overdose is much more dangerous than withdrawal symptoms so administering naloxone is always the best and safest course of action.4
When emergency medical personnel arrive and take the person to the hospital, the person will be able to receive opioid withdrawal medications, such as buprenorphine, to alleviate these symptoms and cravings and keep the person comfortable.4
Transitioning to Rehab After a Tramadol Overdose
Overdosing on tramadol may be an indication that you or someone else is struggling with a tramadol addiction. Tramadol addiction can be difficult to overcome alone, but fortunately, professional help is available. The doctors and nurses treating you for a tramadol overdose will likely educate you or the overdosing person on treatment options. They can refer you to an opioid addiction treatment program that can help you quit using tramadol and begin on the road to recovery.
Inpatient treatment involves living at the treatment center while you recover from tramadol abuse. Many of these treatment facilities are located in peaceful and serene locations, such as by the beach or in the countryside. Without the distractions and triggers from your everyday life, you can focus solely on your recovery. Plus, these programs are highly structured, which can be helpful, especially early on in your journey.
Inpatient treatment programs may include:
- Individual therapy, such as cognitive-behavioral therapy (CBT)
- Group counseling
- Trauma-informed care
- Family therapy
- Drug education classes
- Support group meetings
- Aftercare planning and relapse prevention
Inpatient is the preferred treatment setting for those with a severe tramadol addiction or those without a strong and sober support system at home. Also, if you’ve previously dropped out of outpatient treatment, then it might be time to try an inpatient program.
On the other hand, if you have a milder tramadol addiction, you may find success in an outpatient rehab, which provides you with much more freedom. You attend counseling sessions at a facility, with your commitment ranging from a few hours per week to several hours per day, depending on the level of care.
Finding a program can be overwhelming—call our 24/7 helpline at 1-800-429-7690 to find a tramadol rehab program that is right for you.
- World Health Organization. (2014). Tramadol.
- U.S. National Library of Medicine. (2020). Tramadol.
- Ryan, N. M., & Isbister, G. K. (2015). Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely. Clinical toxicology (Philadelphia, Pa.), 53(6), 545–550.
- National Institute on Drug Abuse. (2021). Naloxone DrugFacts.
- U.S. National Library of Medicine. (2018). Opioid Overdose.